Alert archive / Tennessee / Tornado Warnings in 2024

Tornado Warning 6, NWS Memphis, TN

May 8, 2024Benton County, Henry County, Tennessee

NWS Memphis, TN issued this tornado warning at May 8, 2024, 3:34 PM CDT for Benton County, Henry County, Tennessee. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2024, 3:34 PM CDT (20:34 UTC)
Expired
May 8, 2024, 4:15 PM CDT
In force
41 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

Counties Benton County, TN, Henry County, TN

The radar

The Ft Campbell radar (KHPX), 83 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 3:34 PM CDTHAIL 11 Nw Paris, TN
May 8, 3:44 PM CDTHAIL 1.751 Wnw Paris, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 2:51 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2024-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2024-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2219 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
640 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
1.9
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted.

048 
WFUS54 KMEG 082034
TORMEG
TNC005-079-082115-
/O.NEW.KMEG.TO.W.0006.240508T2034Z-240508T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
334 PM CDT Wed May 8 2024

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Northeastern Benton County in west Tennessee...
  Central Henry County in west Tennessee...

* Until 415 PM CDT.

* At 334 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Paris, moving east at 35 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Paris, Paris Landing State Park, Springville, Routon, Big Sandy,
  Henry, Haigler Ridge, Manleyville, Old Springville, Buchanan,
  India, Sunnyside, Van Dyke, Spring Creek, Porter Court, and Big
  Sandy Unit Tennessee National Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3623 8795 3617 8838 3633 8845 3649 8806
      3647 8805 3645 8806 3644 8806 3643 8804
      3637 8800 3635 8798 3627 8794
TIME...MOT...LOC 2034Z 253DEG 29KT 3626 8829 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

CAD
3 follow-up statements
009 
WWUS54 KMEG 082050
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
350 PM CDT Wed May 8 2024

TNC005-079-082115-
/O.CON.KMEG.TO.W.0006.000000T0000Z-240508T2115Z/
Benton TN-Henry TN-
350 PM CDT Wed May 8 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR
NORTHEASTERN BENTON AND CENTRAL HENRY COUNTIES...

At 350 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Springville, or 9 miles south of Paris Landing State
Park, moving east at 40 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Paris, Paris Landing State Park, Springville, Big Sandy, Haigler
Ridge, Manleyville, Old Springville, Buchanan, India, Sunnyside,
Spring Creek, Porter Court, and Big Sandy Unit Tennessee National
Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3623 8795 3619 8828 3636 8836 3649 8806
      3647 8805 3645 8806 3644 8806 3643 8804
      3637 8800 3635 8798 3627 8794
TIME...MOT...LOC 2050Z 251DEG 33KT 3631 8812 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

CAD
252 
WWUS54 KMEG 082102
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
402 PM CDT Wed May 8 2024

TNC005-079-082115-
/O.CON.KMEG.TO.W.0006.000000T0000Z-240508T2115Z/
Benton TN-Henry TN-
402 PM CDT Wed May 8 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR
NORTHEASTERN BENTON AND NORTHEASTERN HENRY COUNTIES...

At 402 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles northeast of Springville, or 10 miles southeast
of Paris Landing State Park, moving east at 35 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Paris Landing State Park, Springville, Big Sandy, Haigler Ridge, Old
Springville, and Big Sandy Unit Tennessee National Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3623 8795 3621 8815 3642 8817 3647 8805
      3646 8805 3645 8806 3644 8806 3643 8804
      3637 8800 3635 8798 3627 8794
TIME...MOT...LOC 2102Z 261DEG 30KT 3631 8800 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

CAD
159 
WWUS54 KMEG 082113
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
413 PM CDT Wed May 8 2024

TNC005-079-082123-
/O.EXP.KMEG.TO.W.0006.000000T0000Z-240508T2115Z/
Benton TN-Henry TN-
413 PM CDT Wed May 8 2024

...THE TORNADO WARNING FOR NORTHEASTERN BENTON AND NORTHEASTERN HENRY
COUNTIES WILL EXPIRE AT 415 PM CDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 900 PM CDT for west
Tennessee.

&&

LAT...LON 3623 8795 3621 8815 3642 8817 3647 8805
      3646 8805 3645 8806 3644 8806 3643 8804
      3637 8800 3635 8798 3627 8794
TIME...MOT...LOC 2113Z 253DEG 29KT 3633 8790 

$$

AEH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at May 8, 2:47 PM CDT, 47 minutes earlier.

Area forecast discussion, May 8, 2:47 PM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
247 PM CDT Wed May 8 2024

...New SYNOPSIS, DISCUSSION...

.SYNOPSIS...
Issued at 247 PM CDT Wed May 8 2024

Showers and thunderstorms will increase and intensify tonight under
a Moderate Risk for severe weather. Destructive winds, very large
hail, tornadoes, and heavy rainfall are all possible. The main line
window of severe weather is from 7 PM tonight to 6 AM tomorrow
morning. After the line exits the region, most of the region will
see dry conditions. North Mississippi may see a shower or
thunderstorm tomorrow afternoon associated with a upper level
disturbance, but a beautiful and dry weekend is in store. Our next
chance of widespread showers and thunderstorms will come early next
week.

&&

.DISCUSSION...
(This evening through next Tuesday)
Issued at 247 PM CDT Wed May 8 2024

Convection has started to fire up across West Tennessee as of 2 PM.
Pinched in the warm sector of two boundaries is the Mid-South
which has allowed convection to initiate. Showers and
thunderstorms will become more widespread and increase in
intensity this evening ahead of a strong cold front.

Strong upper level divergence with a primed environment will allow
convection to intensify later tonight. Mesoanalysis from the RAP
shows plentiful CAPE values 3000-4000 J/kg, lapse rates around 7
C/km that will continue to steepen, 40-50 kts of effective shear,
and curvature to hodographs. The threats for tonight's severe weather
threat include destructive winds of 80+mph, quick spin up tornadoes
that could be strong, and significant hail of 2" or greater. Most
likely timing for the main line arrival is as early as 6 PM in
northeast Arkansas, the Missouri Bootheel, and northwest Tennessee.
The main severe weather window for the entire Mid-South is 7 PM to 6
AM Thursday. Once the sun sets, the LLJ will begin to intensify and
quickly push the line on a south/southeast track across northwest
Alabama and northern Mississippi. A Flood Watch is in effect for the
northeast corner of our CWA in West Tennessee (Benton, Carroll,
Weakley, and Henry counties) as this area has higher probabilities
(40-50%) of receiving 2 or more inches of rain tonight. Elsewhere,
generally 1.5-2" is forecast through tomorrow morning. Locally
higher amounts are possible in any intense updrafts.

As storms have begun to fire up as mentioned above, be sure to
secure loose outdoor items, prepare for power outages, and have your
safe place ready to shelter in when a warning is issued. It is not
safe to be in a manufactured home this evening. Please reach out to
friends, family, neighbors, or local city/county officials to locate
your nearest storm shelter or stay with a friend for a safe space.

The line of storms should clear the area by 7 AM at the latest
Thursday morning. Another upper level disturbance from the Gulf
Region may bring some showers and thunderstorms Thursday afternoon
and evening, mainly along and south of Interstate 40. Some
thunderstorms may be strong to severe. On the brighter side, the
weekend looks beautiful with dry and seasonable temperatures in the
70s. Temperatures and dewpoints will be on a slow rise as return
flow settles in ahead of our next system. Widespread showers and
thunderstorms will return Monday afternoon into Tuesday. Currently,
no severe weather is anticipated with this system.

DNM

&&

.AVIATION...
(18Z TAFS)
Issued at 121 PM CDT Wed May 8 2024

Ceilings are hovering right around 3 kft AGL this afternoon and
will likely stay that way through the overnight period. TEMPOs
were added at all sites for brief strong TSRA with the potential
for very strong gusty winds and reduced visibilities given the
linear storm mode. 40+ KT gusts are possible starting around midnight,
which may warrant an AWW at MEM. After the storms move through by
sunrise, a brief post frontal stratus deck may linger for a few
hours through mid morning, creating intermittent MVFR ceilings.
Most areas should be back to VFR by 15Z at the latest. Expect
elevated southwest winds in the 10-15 kt range (gusting to
20-25 kt) today, shifting more to the west after sunrise tomorrow.

CAD

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...Flood Watch through Thursday morning for TNZ003-004-021-022.

&&

PUBLIC FORECAST...DNM
AVIATION...CAD

In the hours before

Local storm report, May 8, 10:09 AM CDT, 5 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
1009 AM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 AM     Hail             5 ENE Moro              34.83N 90.91W
05/08/2024  M1.00 Inch       Lee                AR   Public

            Quarter-sized hail observed in the Holub
            Crossing area.

&&

MJ
Special weather statement, May 8, 1:46 PM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Memphis TN
146 PM CDT Wed May 8 2024

TNZ001-002-081930-
Lake TN-Obion TN-
146 PM CDT Wed May 8 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN OBION AND LAKE
COUNTIES THROUGH 230 PM CDT...

At 146 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ridgely, or near Reelfoot Lake State Park, moving northeast at 40
mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Union City, Reelfoot Lake State Park, Tiptonville, Ridgely, Clayton,
Hornbeak, Woodland Mills, Samburg, Wynnburg, Wright, Cronanville,
Roneys Store, Sunkist Beach, Blue Bank, Proctor City, Fremont, Madie,
Spout Springs, Mooring, and Walnut Log.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3650 8901 3622 8946 3625 8954 3627 8954
      3630 8960 3634 8958 3634 8954 3636 8951
      3638 8951 3643 8955 3646 8952 3650 8952
      3650 8949 3647 8949 3646 8947 3650 8942
      3651 8930
TIME...MOT...LOC 1846Z 235DEG 36KT 3630 8948

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CAD
Special weather statement, May 8, 2:18 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Memphis TN
218 PM CDT Wed May 8 2024

TNZ004-081945-
Henry TN-
218 PM CDT Wed May 8 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN HENRY COUNTY
THROUGH 245 PM CDT...

At 217 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Murray, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Puryear, Foundry Hill, Mill Creek, Conyersville, and Crossland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3637 8834 3648 8849 3650 8847 3650 8811
TIME...MOT...LOC 1917Z 225DEG 30KT 3648 8835

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

CAD
Special weather statement, May 8, 2:25 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Memphis TN
225 PM CDT Wed May 8 2024

TNZ002-082000-
Obion TN-
225 PM CDT Wed May 8 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL OBION COUNTY
THROUGH 300 PM CDT...

At 225 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clayton, or 7 miles south of Hickman, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Union City, Fulton, Clayton, Woodland Mills, Walnut Log, Old Fremont,
Fremont, and Crystal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3650 8887 3636 8921 3648 8932 3651 8928
TIME...MOT...LOC 1925Z 240DEG 26KT 3646 8917

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

CAD
Special weather statement, May 8, 2:59 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Memphis TN
259 PM CDT Wed May 8 2024

TNZ053>055-082045-
Henderson TN-Chester TN-Decatur TN-
259 PM CDT Wed May 8 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN HENDERSON...
NORTHEASTERN CHESTER AND DECATUR COUNTIES THROUGH 345 PM CDT...

At 259 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jacks Creek, or 11 miles east of Henderson, moving northeast at 35
mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lexington, Parsons, Decaturville, Sardis, Reagan, Jacks Creek,
Darden, Scotts Hill, Enville, Busseltown, Haney, Rock Hill, Roby,
Mount Tabor, Cabo, Middle Fork, Cozette, Lick Skillet, Perryville,
and Gumdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM CDT for west
Tennessee.

&&

LAT...LON 3538 8849 3555 8858 3580 8802 3576 8800
      3572 8803 3570 8803 3568 8802 3566 8802
      3562 8804 3552 8798
TIME...MOT...LOC 1959Z 245DEG 41KT 3549 8845

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

CAD

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 3:17 AM CDTFlood WatchMEGBenton, Carroll, Henry, Weakley27 hr
May 8, 6:47 AM CDTSpecial Weather StatementMEGObion28 min
May 8, 1:46 PM CDTSpecial Weather StatementMEGLake44 min
May 8, 2:03 PM CDTSevere Thunderstorm WarningMEGLake, Obion27 min
May 8, 2:18 PM CDTSpecial Weather StatementMEGHenry27 min
May 8, 2:25 PM CDTSpecial Weather StatementMEGObion35 min
May 8, 2:45 PM CDTSevere Thunderstorm WarningMEGCarroll, Gibson, Henry, Obion, Weakley45 min
May 8, 2:59 PM CDTSpecial Weather StatementMEGDecatur46 min
May 8, 3:07 PM CDTSevere Thunderstorm WarningMEGChester, Decatur, Henderson53 min
May 8, 3:24 PM CDTSevere Thunderstorm WarningMEGBenton, Henry, Weakley51 min

Nearby

Tornado Warnings in Tennessee, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.